Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Locoid, penis skin turns red and thin, red scortum

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Penis damaged by Locoid?
Hi, i did a big misstake. I used Locoid hydrcortisone 0,1% on my penis for 7 weeks becouse i got peeling skin. I didn´t know how long to use it:( becouse my doctor didn´t say anything or warn me about long term use and side effects.

My penis turned very read, and i got thin skin.
It almost like it happend over 1 night becouse i never noticed it before. And i got like a bruce/wound on my foreskin on a part that i hadn´t used cortisone.
So i stoped using it and now 4 weeks later, my skin is still not returned to normal but it is better, have i got permanent damage?
the "wound" has healed.but my penis is still a bit read, and the glans (glands) is not as read as before men still it is a little bit read, but some part of the glans (glands) is not red at all any more.

If it will return to normal again how many months do you think it will take?
Is there any product you can buy that thicken the skin?
And one last ting my scrotum is red i havn´t used anything on there and i have had it for like 3months now, what can that be?
Posted Sun, 29 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 1 hour later

Thank you for posting the query,

Your question is a good one and you have provided with good information regarding your skin problem . I appreciate it.

Topical steroids creams are like double edged sword.If used rightly for a short duration the it would work wonders ,but then if used for a long duration then can have side effects too.And if not tapered off gradually then can have withdrawal symptoms too.

But I would say that you are lucky that you haven't used it for very long and also that locoid is a very mild potent steroid.But on the other side penis skin(glans ) has a very thin skin as it is.Yes it can lead to thinning of skin (atrophy) & can also lead to redness (formation of fine capillaries) if used for long.It is also good that you have not used it over a wound otherwise it never would have healed.

The redness which you are observing could either be the side effect of steroid or even a withdrawal effect of the same.It should gradually go away.

Only time can tell whether you would again get back your normal skin or not over the area as far as thinning of skin is concerned.But fortunately it is not going to cause any loss of sensation or any other permanent damage.

There is no specific cream which can fasten the recovery either.

As far as your scrotal skin is concerned ,I would like to know following things so that I can answer you better:
1) Does the scrotal skin itch ?
2) Is there any oozing from the skin ?
3) Does the groin folds also itch ?

Kindly reply me with the answers as this will help me in suggesting you better.

Awaiting for your reply.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Locoid, penis skin turns red and thin, red scortum 39 days later
Here are XXXXXXX pictures but dont be fooled by them it looks better on pictures then reality. It is very dry just behind the glans (glands)

1. yes it was itching very much and was red when it first appeard but the itching stop after 4 days i think, now it is only red and have been for many months like i said.

2. No


when all this started i hade peeling skin on my penis then after a few months i started having "cracks" on the glans (glands) and then i got XXXXXXX red spots that dissapeard and come back every now and then. The weird thing is that the peeling skin has now dissapeard when i used moisturizing cream after i stopped with the cortisone.

But back to the scrotum, this happend some months after my problem with my penis began, it happend after a hard day of work i think.

I have read that you treat Balanitis xerotica obliterans with the strongest steriods for months how can that be possible ? When i only used locoid and some people will then use stronger than i did?
Answered by Dr. Bharat Chawda 2 hours later
Thanks for reverting.
The scrotal skin does appear red, but I do not think that you are suffering from a fungal infection. In fact, it looks more like a case of lichen simplex chronicus, in which one gets itching especially at night. You can use Locoid cream over the scrotum for few days and see the response. It should respond well even though Locoid is a mild cream. If needed, you can even use a moderately potent steroid cream over the scrotum safely.
Balanitis xerotica obliterans(BXO) is a condition where the skin over the penis is not normal, and hence it does require a potent steroid cream .
In your case, the skin over the penis was normal and thus even a mild cream could have caused a problem on long term use.
However, I would prefer that you use tacrolimus cream/ointment (0.03%) over the penis. This is basically a steroid sparing cream which can also help in cases where one needs to withdraw a patient from a steroid formulation.
As this is a prescription drug, I would suggest that you consult your dermatologist for a proper evaluation and appropriate treatment
I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns, I would be happy to address them.
Dr.Bharat Chawda XXXXXXX specialist, Dermatologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor